Hypomania? Intuniv?

Discussion in 'General Parenting' started by ChocolateBFF, Dec 15, 2009.

  1. ChocolateBFF

    ChocolateBFF Guest

    difficult child was prescribed intuniv today in addition to increasing her Daytrana patch from 15 to 25 mg.

    He took her in his office for about 20 minutes to speak with her alone and then invited me back to talk. He said he feels she is much more impulsive and maybe somewhat hypomanic. Over the last month, she has been more talkative, harder to get to sleep at night, 2 school suspension for physical agressiveness and more oppositional with us at home.

    I thought it was more due to needing an increase in her ADHD medications. She kept saying she couldn't feel her medications working.

    I don't know what hypomania looks like in kids versus severe ADHD. psychiatric dr mentioned ADHD looking more static?? What does hypomania look like in 12 year old kid?

    Anyone have any experience with Intuniv? She goes back to psychiatric dr in 7 weeks and if she hasn't experienced any calming, we will try Lamictal or Trileptal.

    Thanks in advance for your help.
     
  2. pepperidge

    pepperidge New Member

    My son had a paradoxical reaction to Tenex which is the short acting form of Intuniv. He got extremely aggressive over the course of a couple weeks. That was the second trial of it. The first trial which was shorter also resulted in signifcant irritability. When we d/c the medicine, the aggressivenss took about a week or so to wind down. While unusual, my understanding is that his reaction is not unheard of.

    good luck.
     
  3. gcvmom

    gcvmom Here we go again!

    I think what he means by ADHD looking more static is that it shouldn't change much in response to the medications over time. There might be a need for slight increases to adjust for growth, but that's it. However, if bipolar is present on top of the ADHD, it's very likely the stimulant will cause more problems than help. Hypomania will essentially look like really bad ADHD and the stimulants will act like water. Resist the temptation to increase the stimulant because you will probably see a WORSENING of the symptoms and you could tip the situation into full-blown mania. Also, I would hesitate adding a new medication at the same time you are increasing another. You have no way of knowing for sure what is affecting your child.

    P.S. I'd be inclined to discontinue the stimulant altogether and give a mood stabilizer a try for at least a month or so (maybe longer, depending on the drug's ramp time).

    When my difficult child 2 was on a stimulant and still having severe ADHD issues like what you're describing in your daughter, his psychiatrist tried Tenex with him and it absolutely made things worse (we didn't know at the time what we were dealing with). He experienced racing thoughts, pressured speech, very impulsive behavior, not to mention very jittery because of the stimulant. But he was calm and not overly emotional, if that makes sense. I think that was the Tenex working. Tenex is like Intunive I believe.
     
    Last edited: Dec 15, 2009
Loading...